Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 206, NWS Bismarck, ND

July 7, 2005Mercer County, Oliver County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 7, 2005, 9:00 PM MDT for Mercer County, Oliver County, North Dakota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 7, 2005, 9:00 PM MDT (03:00 UTC)
Expired
Jul 7, 2005, 9:45 PM MDT
In force
45 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Mercer County, ND, Oliver County, ND

The radar

The Bismarck radar (KBIS), 80 km from the middle of the area, began a volume at 03:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 5:45 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.0 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2005-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2649 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2005-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2649 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
2032 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 1:30 PM MDT, 7 hours 30 minutes earlier.

Area forecast discussion, Jul 7, 1:30 PM MDT, 7 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
230 PM CDT THU JUL 7 2005

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
COLD FRONT ACROSS NORTHWEST NORTH DAKOTA INTO SOUTHEAST MONTANA THIS
AFTERNOON WILL BECOME QUASI-STATIONARY ACROSS THE NORTHWEST TONIGHT.
EXPECT THUNDERSTORMS TO FORM ALONG COLD FRONT THEN MOVE EAST AS MOD
LEVEL SHORTWAVE/SPEEDMAX MOVES INTO THE REGION. SUFFICIENT CAPE AND
MID LEVEL WINDS FOR LARGE MCS SYSTEM TO PROPAGATE EASTWARD THEN
SOUTHEAST INTO SCNTRL/SERN ND BY MORNING. WITH K INDEX ABOVE 35 WILL
KEEP MENTION OF SEVERE WITH HEAVY RAIN.

MEANWHILE...H5 RIDGE WILL BUILD INTO THE NORTHERN PLAINS. OLD
FRONTAL BOUNDARY ACROSS THE NORTHWEST WILL RETREAT AS HEAT BUILDS
INTO THE REGION FRIDAY AND SATURDAY. THIS OLD/WEAK FRONTAL BOUNDARY
WILL BECOME ACTIVE BY FRIDAY NIGHT...BUT BETTER CHANCE OF
THUNDERSTORMS SATURDAY NIGHT INTO SUNDAY AS STRONGER SHORTWAVE MOVES
THROUGH THE NORTHERN PLAINS. WILL LIKELY SEE VERY WARM TEMPERATURES
ON SATURDAY.

.LONG TERM...MONDAY THROUGH THURSDAY NIGHT
H500 VORT ENERGY AND TAIL END OF UPPER TROUGH MOVES EAST MONDAY
MORNING...SO KEPT MENTION OF MORNING THUNDERSTORMS IN THE EAST. H500
RIDGE BUILDS QUITE STRONG FROM THE WESTERN CONUS INTO THE PLAINS ON
MONDAY THROUGH THE REMAINDER OF THE EXTENDED PERIOD. THE H500 RIDGE
PUSHES NORTHWARD WELL INTO THE CANADIAN ROCKIES RESULTING IN A
NORTHWEST FLOW ALOFT OVER THE STATE. THIS WOULD KEEP TEMPERATURES IN
THE 80S AND 90S OVER NORTH DAKOTA...WITH HIGHER TEMPERATURES TO THE
SOUTHWEST. SOME SURFACE AIR FLOW FROM CANADA SHOULD KEEP DEWPOINT
TEMPERATURES IN THE 50S TO MID 60S...RATHER THAN HIGHER DEWPOINT
(HIGHER HUMIDITY) AIR MOVING UP THE PLAINS FROM THE GULF OF MEXICO.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

WAA/JV
Hazardous weather outlook, Jul 7, 4:00 AM MDT, 17 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
500 AM CDT THU JUL 7 2005

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-080959-
ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN-
EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN-
MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-
PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD-
WELLS-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN...
DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN...
WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON...
HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT...
BEACH AND ASHLEY
500 AM CDT THU JUL 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WARM TEMPERATURES AND HIGH DEWPOINTS WILL CAUSE DEEP INSTABILITY
THIS AFTERNOON WITH A WEAK CAP.  PRECIPITABLE WATER WILL BE AN INCH
OR MORE WITH A K-INDEX OF AROUND 35 INDICATING POTENTIAL FOR HEAVY
RAIN.  A WEAK TROUGH WILL MOVE SLOWLY ACROSS WESTERN AND CENTRAL
NORTH DAKOTA PROVIDING A WEAK CONVERGENT ZONE...LEADING TO THE
POTENTIAL FOR THUNDERSTORMS...SOME OF WHICH COULD BE SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Jul 7, 8:12 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
912 PM CDT THU JUL 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             WHITE SHIELD            47.66N 101.85W
07/07/2005  1.00 INCH        MCLEAN             ND   PUBLIC

            DIME TO QUARTER SIZE HAIL FROM 835 PM CDT TO 855 PM CDT.

&&

SWICHE
Local storm report, Jul 7, 8:31 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
931 PM CDT THU JUL 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             WESTHOPE                48.91N 101.02W
07/07/2005  2.75 INCH        BOTTINEAU          ND   PUBLIC

            GOLFBALL TO BASEBALL SIZE HAIL FROM 910 PM CDT TO 920 PM
            CDT AT THE WESTHOPE COUNTRY CLUB.

&&

SWICHE
Local storm report, Jul 7, 8:32 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
932 PM CDT THU JUL 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 PM     HAIL             MINOT                   48.23N 101.30W
07/07/2005  1.00 INCH        WARD               ND   LAW ENFORCEMENT

&&

SWICHE

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 6:52 PM MDTSevere Thunderstorm WarningBISMcLean53 min
Jul 7, 7:32 PM MDTTornado WarningBISMcLean28 min
Jul 7, 7:44 PM MDTSevere Thunderstorm WarningBISDunn, Mercer31 min
Jul 7, 7:58 PM MDTSevere Thunderstorm WarningBISBottineau62 min
Jul 7, 8:15 PM MDTSevere Thunderstorm WarningBISMercer45 min
Jul 7, 8:20 PM MDTSevere Thunderstorm WarningBISWard60 min
Jul 7, 8:29 PM MDTTornado WarningBISMercer27 min
Jul 7, 8:38 PM MDTFlash Flood WarningBISMcLean, Mercer3 hr
Jul 7, 8:40 PM MDTSevere Thunderstorm WarningBISBottineau, Rolette65 min
Jul 7, 8:44 PM MDTSevere Thunderstorm WarningBISMcHenry61 min
Jul 7, 9:21 PM MDTSevere Thunderstorm WarningBISMorton39 min
Jul 7, 9:25 PM MDTSevere Thunderstorm WarningBISWard65 min
Jul 7, 9:36 PM MDTFlash Flood WarningBISBottineau3 hr
Jul 7, 9:43 PM MDTSevere Thunderstorm WarningBISBottineau, McHenry62 min
Jul 7, 10:00 PM MDTSevere Thunderstorm WarningBISBurleigh, Morton, Oliver60 min
Jul 7, 10:46 PM MDTSevere Thunderstorm WarningBISSheridan, Wells19 min
Jul 7, 10:48 PM MDTSevere Thunderstorm WarningBISPierce42 min
Jul 7, 11:05 PM MDTTornado WarningBISPierce25 min
Jul 7, 11:24 PM MDTSevere Thunderstorm WarningBISKidder66 min
Jul 7, 11:35 PM MDTSevere Thunderstorm WarningBISWells48 min
Jul 7, 11:43 PM MDTSevere Thunderstorm WarningBISFoster62 min
Jul 7, 11:57 PM MDTSevere Thunderstorm WarningBISStutsman63 min
Jul 8, 12:45 AM MDTSevere Thunderstorm WarningBISFoster30 min
Jul 8, 1:01 AM MDTSevere Thunderstorm WarningBISStutsman45 min
Jul 8, 1:27 AM MDTSevere Thunderstorm WarningBISLaMoure63 min
Jul 8, 2:29 AM MDTSevere Thunderstorm WarningBISDickey, LaMoure61 min
Jul 8, 3:46 AM MDTSevere Thunderstorm WarningBISDickey34 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.